Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the finite element method for elliptic problems with degenerate and singular coefficients


Authors: Daniel Arroyo, Alexei Bespalov and Norbert Heuer
Journal: Math. Comp. 76 (2007), 509-537
MSC (2000): Primary 65N30, 65N15
DOI: https://doi.org/10.1090/S0025-5718-06-01910-7
Published electronically: October 17, 2006
MathSciNet review: 2291826
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider Dirichlet boundary value problems for second order elliptic equations over polygonal domains. The coefficients of the equations under consideration degenerate at an inner point of the domain, or behave singularly in the neighborhood of that point. This behavior may cause singularities in the solution. The solvability of the problems is proved in weighted Sobolev spaces, and their approximation by finite elements is studied. This study includes regularity results, graded meshes, and inverse estimates. Applications of the theory to some problems appearing in quantum mechanics are given. Numerical results are provided which illustrate the theory and confirm the predicted rates of convergence of the finite element approximations for quasi-uniform meshes.


References [Enhancements On Off] (What's this?)

  • 1. Ivo Babuška, Error-bounds for finite element method, Numer. Math. 16 (1970/1971), 322–333. MR 0288971, https://doi.org/10.1007/BF02165003
  • 2. I. BABUšKA, R. B. KELLOGG, AND J. PITKÄRANTA, Direct and inverse error estimates for finite elements with mesh refinement, Numer. Math., 33 (1979), pp. 447-471. MR 0553353 (81c:65054)
  • 3. J. BERGH AND J. LÖFSTRÖM, Interpolation Spaces, no. 223 in Grundlehren der mathematischen Wissenschaften, Springer-Verlag, Berlin, 1976.
  • 4. Alexei Bespalov, Orthogonal systems of singular functions and numerical treatment of problems with degeneration of data, Adv. Comput. Math. 19 (2003), no. 1-3, 159–182. Challenges in computational mathematics (Pohang, 2001). MR 1973463, https://doi.org/10.1023/A:1022862704316
  • 5. A. Y. BESPALOV AND V. A. RUKAVISHNIKOV, The use of singular functions in the $ h$-$ p$ version of the finite element method for the Dirichlet problem with degeneration of the input data, Siberian Journal of Numerical Mathematics, 4 (2001), pp. 201-228.
  • 6. Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174
  • 7. K. ERIKSSON, Finite element methods of optimal order for problems with singular data, Math. Comp., 44 (1985), pp. 345-360. MR 0777267 (86j:65155a)
  • 8. height 2pt depth -1.6pt width 23pt, Improved accuracy by adapted mesh-refinements in the finite element method, Math. Comp., 44 (1985), pp. 321-343. MR 0777268 (86j:65155b)
  • 9. K. ERIKSSON AND V. THOMÉE, Galerkin methods for singular boundary value problems in one space dimension, Math. Comp., 42 (1984), pp. 345-367. MR 0736441 (85i:65107)
  • 10. P. GRISVARD, Elliptic Problems in Nonsmooth Domains, Pitman Publishing, Inc., Boston, 1985. MR 0775683 (86m:35044)
  • 11. B. Q. GUO AND I. BABUšKA, The h-p version of the finite element method, Part 1: The basic approximation results, Comp. Mech., 1 (1986), pp. 21-41.
  • 12. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge, at the University Press, 1952. 2d ed. MR 0046395
  • 13. Dennis Jespersen, Ritz-Galerkin methods for singular boundary value problems, SIAM J. Numer. Anal. 15 (1978), no. 4, 813–834. MR 0488786, https://doi.org/10.1137/0715054
  • 14. L. D. LANDAU AND E. M. LIFSHITZ, Quantum Mechanics: Non-Relativistic Theory, Pergamon Press, Oxford, 1965.
  • 15. Donatella Marini and Paola Pietra, Finite element approximation of a degenerate eigenvalue problem, Boundary value problems for partial differential equations and applications, RMA Res. Notes Appl. Math., vol. 29, Masson, Paris, 1993, pp. 393–398. MR 1260468, https://doi.org/10.1007/978-3-642-49264-8_16
  • 16. Donatella Marini and Paola Pietra, Mixed finite element approximation of a degenerate elliptic problem, Numer. Math. 71 (1995), no. 2, 225–236. MR 1347165, https://doi.org/10.1007/s002110050142
  • 17. V. A. Rukavishnikov, Differential properties of an 𝑅_{𝜈}-generalized solution of the Dirichlet problem, Dokl. Akad. Nauk SSSR 309 (1989), no. 6, 1318–1320 (Russian); English transl., Soviet Math. Dokl. 40 (1990), no. 3, 653–655. MR 1045325
  • 18. V. A. Rukavishnikov and E. I. Rukavishnikova, The finite element method for the first boundary value problem with coordinated degeneration of the initial data, Dokl. Akad. Nauk 338 (1994), no. 6, 731–733 (Russian); English transl., Russian Acad. Sci. Dokl. Math. 50 (1995), no. 2, 335–339. MR 1311312
  • 19. Ridgway Scott, Finite element convergence for singular data, Numer. Math. 21 (1973/74), 317–327. MR 0337032, https://doi.org/10.1007/BF01436386
  • 20. W. TÖRNIG, Numerische Mathematik für Ingenieure und Physiker. Band 2: Eigenwertprobleme und Numerische Methoden der Analysis, Springer-Verlag, Berlin, 1979. MR 0628143 (84c:65003)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15

Retrieve articles in all journals with MSC (2000): 65N30, 65N15


Additional Information

Daniel Arroyo
Affiliation: Departamento de Ingeniería Matemática, Universidad de Concepción, Casilla 160-C, Concepción, Chile
Email: darroyo@ing-mat.udec.cl

Alexei Bespalov
Affiliation: Computational Center, Far-Eastern Branch of the Russian Academy of Sciences, Khabarovsk, Russia
Email: albespalov@yahoo.com

Norbert Heuer
Affiliation: BICOM, Department of Mathematical Sciences, Brunel University, Uxbridge UB8 3PH, United Kingdom
Email: norbert.heuer@brunel.ac.uk

DOI: https://doi.org/10.1090/S0025-5718-06-01910-7
Keywords: Finite element method, problems with singularities, Coulomb field.
Received by editor(s): November 17, 2003
Received by editor(s) in revised form: July 21, 2005
Published electronically: October 17, 2006
Additional Notes: The first author was supported by Fondecyt project 1010220, Chile.
The second author was supported by the Russian Foundation for Basic Research project no. 01–01–00375 and by the FONDAP Program in Applied Mathematics, Chile.
The third author was supported by the FONDAP Program in Applied Mathematics and Fondecyt projects 1010220, 1040615, Chile.
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society